In this episode, I’ll discuss amiodarone induced hepatotoxicity.
Amiodarone is known to cause two distinct types of hepatoxicity:
1. Hepatotoxicity associated with long-term oral therapy
2. Hepatotoxicity associated with intravenous amiodarone
Hepatotoxicity associated with long-term oral therapy
Almost one-quarter of patients on long-term oral amiodarone therapy experience an asymptomatic elevation in serum transaminases. For this reason, liver function tests are performed at baseline and every 6 months for patients on long-term oral amiodarone. These increases in LFTs are often transient.
Approximately 2% of patients on long-term oral amiodarone go on to develop hepatoxicity which requires amiodarone to be discontinued.
Hepatotoxicity appears to be related to the cumulative dose of amiodarone with a 30-year-old review suggesting that a cumulative dose of 380 grams is related to the development of hepatotoxicity. Other authors suggest that amiodarone levels can be used to predict toxicity.
Jaundice is uncommon but usually represents severe liver injury.
Because of the long half-life of amiodarone, hepatotoxicity may initially worsen when amiodarone is discontinued. Gradually, the injury then resolves.
When amiodarone-induced cirrhosis does occur, mortality is high – as much as 60% by 5 months. Unfortunately, there are no known predictors of mortality.
Apart from discontinuing amiodarone, treatment is purely supportive as no other medications will alter the course of hepatotoxicity. Lactulose may be used to treat instances of hepatic encephalopathy.
Hepatotoxicity associated with intravenous amiodarone
A completely different type of amiodarone-induced hepatotoxicity has been reported with intravenous amiodarone use. Rarely, amiodarone causes significant hepatotoxicity within 1 day of initiating IV therapy. AST and ALT may be 10 to 100 times the upper limit of normal. This type of toxicity is sometimes referred to as hyperacute amiodarone hepatotoxicity.
This type of liver injury usually resolves within a few days of stopping IV amiodarone. Although it is possible for jaundice and liver failure to occur.
Patients who experience this hyperacute amiodarone hepatoxicity from IV amiodarone are often able to safely take oral amiodarone. This has led to speculation that the cause of toxicity is the diluent (Polysorbate 80) rather than amiodarone itself.
As with hepatotoxicity from oral amiodarone, there is no treatment apart from supportive care.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.